Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 26, NWS Paducah, KY

June 16, 200010 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Jun 16, 2000, 11:51 PM CDT for 10 counties in Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 16, 2000, 11:51 PM CDT (04:51 UTC)
Expired
Jun 17, 2000, 4:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Edwards County, IL, Franklin County, IL, Hamilton County, IL, Jackson County, IL, Jefferson County, IL, Perry County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 170451
FFWPAH
ILC047-055-065-077-081-145-185-191-193-199-170900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1151 PM CDT FRI JUN 16 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDWARDS COUNTY IN SOUTHERN ILLINOIS
  FRANKLIN COUNTY IN SOUTHERN ILLINOIS
  HAMILTON COUNTY IN SOUTHERN ILLINOIS
  JACKSON COUNTY IN SOUTHERN ILLINOIS
  JEFFERSON COUNTY IN SOUTHERN ILLINOIS
  PERRY COUNTY IN SOUTHERN ILLINOIS
  WABASH COUNTY IN SOUTHERN ILLINOIS
  WAYNE COUNTY IN SOUTHERN ILLINOIS
  WHITE COUNTY IN SOUTHERN ILLINOIS
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 400 AM CDT

* AT 1151 PM CDT...A WIDESPREAD AREA OF 2 TO 3.5 INCHES OF RAIN HAS 
  FALLEN ACROSS SOUTHERN ILLINOIS FROM PINCKNEYVILLE AND CARBONDALE 
  NORTHEASTWARD TO FAIRFIELD...MT. CARMEL AND ALBION. SOME ROADS ARE 
  GOING UNDER WATER...AND IN WILLIAMSON COUNTY...WATER WAS 
  APPROACHING SOME HOMES.

* SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A GOOD PORTION OF THE 
  NIGHT...WITH LOCALLY HEAVY RAIN AGGRAVATING ALREADY EXISTING WATER 
  PROBLEMS DEVELOPING.

* LOCATIONS IN THE WARNING INCLUDE ZEIGLER...WOODLAWN...WEST SALEM...
  WEST CITY...WAYNE CITY...VALIER...THOMPSONVILLE...TAMAROA...
  SESSER...ROYALTON...PITTSBURG...HURST...GRAYVILLE...ENERGY...
  ELKVILLE...DE SOTO...CRAINVILLE...CISNE...CAMBRIA AND BLUFORD

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3859 8774 3818 8802 3805 8874 3763 8877
          3763 8936 3818 8959 3851 8868

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:00 PM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, Jun 16, 2:00 PM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT FRI JUN 16 2000

18Z SURFACE ANALYSIS REVEALS COLD FRONT STRETCHED FROM ROUGHLY
KCMI-KBLV-NR KSGF. KPAH 88D SHOWS SOME PRE FRONTAL CONVECTION
ACROSS PAH FA...WITH LATEST IR ENHANCEMENT SHOWING MOST VIGOROUS
DEVELOPMENT/INCREASING LTG STRIKES ENTERING EVV TRI-STATE
AREA...WHERE LAPS DATA REVEALS SBCAPES 2000-3000 J/KG.

OTHERWISE COLDEST CLOUD TOPS ARE BEHIND SURFACE FRONT WHERE THERE IS
LTL/NO CAP. HOWEVER...WITH PM HEATING...DIURNAL CONVECTION SHOULD
CONTINUE IN AT LEAST SCT FASHION AS CAP SLOWLY ERODES. THIS WL HELP
ASCENDING PARCELS WHICH HAVE HAD TO OVERCOME WARM MID LEVEL TEMPS
THAT WERE MUTING OVERALL LAPSE RATES.

AFTER NIGHTFALL...FRONTAL BOUNDARYS MOVEMENT BECOMES MAIN FORECAST
CHALLENGE. ETA HAS HAD MOST CONSISTENT SOLUTION...PIVOTING FRONTAL
BOUNDARY TO MORE OF A W-E ORIENTATION AND STALLING IT ALONG OH
RIVER. NGM HAS BEEN CLOSE TO THIS SOLUTION BUT LATEST RUN IS PERHAPS
EVEN MORE AGGRESSIVE W/TROPICAL RETURN AND THUS HAS SLIGHTLY LESS OF
A PIVOT TO THE BOUNDARY...IE KEEPS MORE OF A NW-SE ORIENTATION. AVN
CONTINUES TO DRIVE BOUNDARY SOUTH THRU FA BEFORE STALLING...THOUGH
THE 12Z RUN IS LESS AGGRESSIVE THAN ITS PREDECESSORS. AM INCLINED TO
CONTINUE ETA TREND OF PIVOTING AND STALLING BOUNDARY AS MAIN UPPER
SUPPORT CENTER MOVES NE AND NEW SRN PLAINS LOW DEVELOPMENT OCCURS.
ALSO AM STRONGLY INFLUENCED BY 850MB FRONTAL POSITION...WHICH EVEN
AVN AGREES WITH ETA/NGM ON STALLING ALONG/NORTH OF OH RIVER.

RESULTANT POPS WL BE UPPED TO HIGH LIKELY OR CATEGORICAL
TONIGHT...TAPERING TO MORE OF A SCT NATURE BY SAT PM...AS WE
ANTICIPATE BOUNDARY TO BE LAYED IN QUASI-STATIONARY MANNER ALONG NRN
TIER OF FA. LATEST FFG VALUES VERY HIGH...SO EVEN W/HIGH POPS
CONTINUING BELIEVE THRESHOLD IS HIGH ENOUGH TO PRECLUDE ANY FFA
CONSIDERATION FOR NOW. MODELS DO EJECT NUMEROUS WEAK PERTURBATIONS
OUT OF BROAD UPPER CYCLONE...AND THIS WL KEEP CHC SHRA/TSRA THRU AT
LEAST SUNDAY...WHEN PRIMARY SRN PLAINS LOW EJECTS AND PERHAPS BRINGS
TEMPORARY REPRIEVE TO DAILY CHC PCPN BY THE EARLY OR MIDDLE PORTIONS
OF NEXT WEEK.

.PAH...NONE.
HUMPHREY

In the hours before

Special weather statement, Jun 16, 5:54 PM CDT, 5 hours 57 minutes before
ILZ077-078-083-INZ081-162350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
554 PM CDT FRI JUN 16 2000

AT 550 PM...PADUCAH RADAR SHOWED STRONG THUNDERSTORMS IN
WABASH COUNTY...HAVING JUST MOVED THROUGH WEST SALEM. ANOTHER AREA
OF STRONG STORMS WAS NOTED ENTERING WHITE COUNTY. THE STORMS WERE
MOVING EAST...OR JUST NORTH OF EAST...AT ABOUT 35 MPH.

EXPECT THE STRONGEST STORMS TO AFFECT COMMUNITIES ALONG AND NORTH
OF A MOUNT CARMEL ILLINOIS TO HAZELTON INDIANA LINE BY 650 PM. WIND
GUSTS 40 TO 50 MPH MAY BE EXPECTED...ALONG WITH LOCALLY HEAVY RAIN
AND FREQUENT LIGHTNING.

OTHER COMMUNITIES IN THE PATH OF STRONG STORMS INCLUDE MILL SHOALS
ILLINOIS...AS WELL AS FROM AROUND CENTERVILLE ILLINOIS TO NEAR
CRAWLEYVILLE INDIANA.

REMEMBER A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM.

DH
Special weather statement, Jun 16, 6:38 PM CDT, 5 hours 13 minutes before
ILZ075-076-080-081-084-MOZ076-086-087-100-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CDT FRI JUN 16 2000

THE STORM PREDICTION CENTER HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR A PORTION OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

THE WATCH IS NO LONGER IN EFFECT FOR THE SOUTHEAST MISSOURI COUNTIES
OF PERRY...CAPE GIRARDEAU...BOLLINGER...AND WAYNE.

THE WATCH IS NO LONGER IN EFFECT FOR THE SOUTHERN ILLINOIS
COUNTIES OF PERRY...JEFFERSON...WAYNE...JACKSON...AND FRANKLIN.

DH
Special weather statement, Jun 16, 7:14 PM CDT, 4 hours 37 minutes before
ILZ077-078-082-085-088-MOZ109-110-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CDT FRI JUN 16 2000

THE STORM PREDICTION CENTER HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR ADDITIONAL PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS.

THE WATCH IS NO LONGER IN EFFECT FOR THE SOUTHEAST MISSOURI COUNTIES
OF BUTLER AND STODDARD.

THE WATCH IS NO LONGER IN EFFECT FOR THE SOUTHERN ILLINOIS
COUNTIES OF EDWARDS...WABASH...HAMILTON...WILLIAMSON...AND UNION
COUNTIES.

DH
Special weather statement, Jun 16, 7:19 PM CDT, 4 hours 32 minutes before
ILZ083-086-087-089>094-INZ081-082-085>088-KYZ003>005-007-010-014-015-
018>020-MOZ111-112-114-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT FRI JUN 16 2000

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FOR
PORTIONS OF SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...SOUTHWEST
INDIANA...AND WESTERN KENTUCKY.

IN SOUTHEAST MISSOURI...THE WATCH IS STILL IN EFFECT FOR THE
COUNTIES OF SCOTT...MISSISSIPPI...AND NEW MADRID.

THE SOUTHERN ILLINOIS COUNTIES OF WHITE...SALINE...GALLATIN...
JOHNSON...POPE...HARDIN....ALEXANDER...PULASKI...AND MASSAC ARE
STILL IN THE WATCH.

SOUTHWEST INDIANA COUNTIES STILL IN THE WATCH INCLUDE GIBSON...
PIKE...POSEY...VANDERBURGH...WARRICK...AND SPENCER.

WESTERN KENTUCKY COUNTIES STILL IN THE WATCH INCLUDE CARLISLE...
BALLARD...MCCRACKEN...LIVINGSTON...CRITTENDEN...UNION...HENDERSON...
DAVIESS....WEBSTER...AND MCLEAN.

THE WATCH HAS BEEN CANCELLED FOR THOSE COUNTIES ROUGHLY NORTH OF A
LINE FROM FAIRFIELD ILLINOIS TO GREENVILLE MISSOURI.

DH
Special weather statement, Jun 16, 8:00 PM CDT, 3 hours 51 minutes before
ILZ083-086-087-089>094-INZ081-082-085>088-KYZ003>005-007-010-014-015-
018>020-MOZ111-112-114-170115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CDT FRI JUN 16 2000

...SEVERE THUNDERSTORM WATCH NUMBER 460 IS NO LONGER IN EFFECT...

THE WATCH HAS EXPIRED FOR ALL COUNTIES AFFECTED IN SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI...WESTERN KENTUCKY AND SOUTHWEST
INDIANA.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:23 PM CDTFlash Flood WarningPAHWayne97 min
Jun 17, 3:52 AM CDTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 4 more4 hr
Jun 17, 5:11 AM CDTFlash Flood WarningPAHGallatin, Saline3 hr
Jun 17, 7:59 AM CDTFlash Flood WarningPAHGallatin, Saline, Williamson14 hr

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.